Our team of medical experts are ready to help

Your questions answered


Anon. asked...

Circulation in my legs

Tags: calcium , heart

I was prescribed statens for cholesterol after 3 different types. I found with the 4th one that I tried I didn't have the same side effects. In the weekend papers a piece stated that they can cause heart problems. Years ago I had a problem with my knee - it happened after a lot of different physio sessions. It turned out that I actually had a deposit of calcium which was causing the pain. One of the reasons given at the weekend for stopping taking statens is that it can cause calcium in the blood and cause heart attacks. At times I do feel the circulation in my legs has not been the same using them. AS I don't really like taking tablets I hope I'm not imagining these things.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

It is very understandable to feel concerned about your statin if you have seen a negative article in the press.

Despite the articles you read over the weekend, in the UK it is still felt that for the majority of patients the benefits of statins in terms of protecting against heart attack and stroke outweight the risks. Having said that, there are patients that cannot tolerate them and they don’t suit everyone.

We understand that this is your 4th statin and so clearly you have experienced problems with them yourself. It would certainly be worth discussing how you feel the circulation in your legs may have changed with your GP. As you are probably aware, statins are well known for causing muscular and joint aches and pains.

Occasionally they can cause muscle inflammation and damage. Therefore if you are experiencing weakness or tenderness your GP will be likely to carry out a creatine kinase test. Creatine kinase is an enzyme that is released by the muscles into the blood when there is inflammation or damage. We are aware that you have not described muscle pain but we're wondering if your feeling of circulatory changes could be related to this in some way. The calcification of coronary arteries mentioned in the article would be very different to the calcium deposit that was present in your knee.

Answered by the Health at Hand nurses  

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter